Missouri, 2004

Flood in Missouri, July 6, 2004

July 6, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT TUE JUL 6 2004

.DISCUSSION...

RATHER QUIET UNTIL LATE WEDNESDAY WITH THE CONCERN BEING THE NEXT
THREAT OF CONVECTION LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.

LATEST SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT HAS SHIFTED
SOUTHEAST TO NEAR THE I-35 CORRIDOR WITH COOLER AND DRIER AIR
FILTERING SOUTHEAST BEHIND THE FRONT. THE LATE NIGHT AND EARLY
MORNING CONVECTIVE COMPLEX HAS HELPED TO LIMIT AFTERNOON HEATING IN
ADVANCE OF THE FRONT WITH THE CONVERGENCE ALONG THE FRONT RATHER
WEAK. THE LACK OF CONVERGENCE AND UPPER AIR SUPPORT WILL LIKELY
INHIBIT THE DEVELOPMENT OF WIDESPREAD CONVECTION ACROSS THE ENTIRE
CWA...BUT WILL CONTINUE TO HAVE WIDELY SCATTERED CONVECTION MAINLY
ACROSS THE NERN CWA UNTIL EARLY THIS EVENING. THROUGHOUT THE SE
CWA...ONLY ISOLATED CONVECTION EXPECTED.

HIGH PRESSURE WILL SETTLE INTO THE REGION TONIGHT THROUGH WEDNESDAY.
BY WEDNESDAY NIGHT...A LEE TROUGH WILL DEVELOP IN RESPONSE TO THE
NEXT UPPER TROUGH MOVING INTO THE NORTHERN PLAINS. MESOETA AND GFS
HAVE BEEN CONSISTENT IN DEVELOPING ELEVATED CONVECTION ACROSS WRN MO
AND EXTREME ERN KANSAS LATE WEDNESDAY NIGHT AND EARLY THURSDAY.
MESOETA SUGGEST WEAK TO MODERATE ISENTROPIC LIFT ON THE 305-310K
SURFACE WITH WEAK ELEVATED INSTABILITY ALSO PRESENT. AS A
RESULT...WILL INTRODUCE A THREAT OF SHOWERS AND THUNDERSTORMS.
OTHERWISE...TEMPERATURE GUIDANCE OK EXCEPT WILL HEDGE TOWARD THE
COOLER MAV GUIDANCE FOR THURSDAY AS MORNING CLOUD COVER AND WET
GROUND WILL PROBABLY LIMIT THE TEMPERATURE RISE.

OVERALL MADE FEW CHANGES TO GOING EXTENDED FORECAST. MID LEVEL
RIDGING LOOKS TO BRING THE FIRST REAL BOUT OF AOA 90F TEMPERATURES
TO MUCH OF THE REGION THURSDAY INTO FRIDAY...BEFORE ACTIVE NORTHERN
JET STREAM SQUASHES RIDGE FAR ENOUGH SOUTH TO ALLOW FOR SLIM
THUNDERSTORM CHANCES SATURDAY NIGHT INTO SUNDAY.

MAIN QUANDARY IN THE WEEKEND FORECAST WILL BE HOW FAR SOUTH THE COLD
FRONT CAN PUSH BEFORE IT RETREATS NORTH AS A WARM FRONT DURING THE
DAY SUNDAY.  IF 00Z GFS FORECAST PANS OUT...FRONT MAY NEVER MAKE IT
THIS FAR SOUTH THUS LEADING TO A DRY WEEKEND.  WILL LEAVE FORECAST
INTACT FOR NOW AND LET A COUPLE MORE RUNS COME IN BEFORE PULLING
GOING LOW POPS.  RIDGING BUILDS IN EARNEST EARLY NEXT WEEK...WHICH
SHOULD YIELD TYPICAL MID-JULY WEATHER BY THAT TIME.

BEUSTERIEN/HUDSON

&&

.PREVIOUS DISCUSSION...

625 AM...
UPDATED FORECAST TO REFLECT MCS PROPAGATION ACROSS CWA.  APPEARS
SEVERE THREAT MAY BE WANING THIS MORNING BUT HEAVY RAIN THREAT STILL
QUITE HIGH...WITH THE MARSHALL MISSOURI AUTOMATED GAUGE REPORTING
1.1 INCHES OF RAIN IN 15 MINUTES TIME SHORTLY AFTER 6 AM.  WILL
ADJUST TIMING OF WEATHER GRIDS TO REFLECT THE MOVEMENT OF THIS
MORNINGS MCS...AND LEAVE AFTERNOON POPS INTACT UNTIL WE GET A
BETTER FEEL FOR LATER THIS AFTERNOON.

HUDSON

&&

.PREV DISCUSSION...

200 AM CDT TUE JUL 6 2004
LINEAR MCS/SQUALL LINE RUNNING NEARLY NORTH-SOUTH THROUGH CENTRAL KS
INTO NORTHWEST OK WILL BE THE PRIMARY WEATHER CONCERN THIS MORNING.
RADAR TRENDS/SATELLITE IMAGERY/THERMODYNAMICS AND MID/UPPER LEVEL
SUPPORT SUGGEST MCS WILL HAVE A NORTHERN SEGMENT WHICH TRACKS EAST
INTO CWA AND A SOUTHERN SEGMENT WHICH TURNS SOUTHEAST. STRONG 3
HOURLY SURFACE PRESSURE RISES IN EXCESS OF 4MB IS REFLECTIVE OF
LARGE AND STRONG COLD POOL ASSOCIATED WITH SOUTHERN PORTION OF MCS.
850-300MB THICKNESS CONTOURS AND RADAR TRENDS INDICATE SOUTHERN
PORTION OF MCS WILL TRACK SOUTHEAST INTO OKLAHOMA WHERE BEST
INSTABILITY LIES. ICT DOPPLER RADAR SHOWS OUTFLOW HAS RACED AHEAD OF
CENTRAL PORTION OF MCS AND THUS APPARENTLY DIVIDED SYSTEM INTO THE
TWO SEGMENTS. NORTHERN SEGMENT IS ALSO MOVING INTO A VERY UNSTABLE
ENVIRONMENT AS NOTED BY CAPES IN EXCESS OF 5000J/KG. SCATTERED
CONVECTION HAS ALSO FORMED PERPENDICULAR TO THE MCS ALONG WEAK
CONVERGENCE BOUNDARY... WITH CONTINUED GROWTH IN THIS REGION
EXPECTED FOR THE NEXT SEVERAL HOURS. LATEST RUC QPF APPEARS TO HAVE
BEST HANDLE ON WHERE CONVECTION WILL HEAD INTO OUR CWA AND IT POINTS
TO WEST CENTRAL MO...INCLUDING MKC AREA. THUS HAVE BUMPED POPS UP TO
LIKELY CATEGORY OVER THIS REGION FOR THE MORNING HOURS.

WEAK COLD FRONT ASSOCIATED WITH NORTHERN PLAINS SHORTWAVE PROGGED TO
MOVE INTO NORTHWEST MO THIS AFTERNOON...WITH CONVECTION REFORMING
ALONG AND AHEAD OF FRONT CONDITIONAL IF ATMOSPHERE CAN RECOVER QUICK
ENOUGH FROM MORNING STORMS. RIGHT REAR QUAD OF STRENGTHENING 250MB
JET MAX WHICH IS AIDING THIS MORNINGS STORMS MAY PROVIDE ENOUGH LIFT
TO REFORM CONVECTION ALONG THIS COLD FRONT DURING THE AFTERNOON.
TEMPERATURES WILL ALSO BE TRICKY...ESPECIALLY OVER SOUTHERN PORTION
OF CWA WHERE CLOUDS/RAIN COULD LINGER INTO THE AFTERNOON.

COOLER/DRIER AIR MOVES INTO REGION FOR WEDNESDAY AS HIGH PRESSURE
BUILDS IN. TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR WEDNESDAY.
WARM ADVECTION RETURNS QUICKLY ACROSS WESTERN CWA WEDNESDAY NIGHT ON
BACK SIDE OF RETREATING SURFACE HIGH. SOME CONCERN FOR ELEVATED
CONVECTION BUT WILL ONLY GO WITH SLIGHT CHANCE WORDING.

WARM AND STEAMY WEATHER SHOULD RETURN FOR THE END OF THE WORK WEEK
INTO THE WEEKEND AS SOUTHWESTERLY FLOW ALOFT TAPS INTO THE
SOUTHWESTERN U.S. MAY BE ABLE TO REACH OUR FIRST 90 DEGREE READING
OF THE YEAR IN KC DURING THIS PERIOD.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.MO...NONE.
Hazardous weather outlook, Jul 6, 11:56 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT TUE JUL 6 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.  AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Jul 6, 9:27 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 W FRANKLIN            39.01N 92.79W
07/06/2004                   HOWARD             MO   PUBLIC

            ROUTE Z UNDER WATER

0805 AM     FLASH FLOOD      2 W FRANKLIN            39.01N 92.79W
07/06/2004                   HOWARD             MO   PUBLIC

            ROUTE Z UNDER WATER

&&

RC
Local storm report, Jul 6, 10:14 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     LINWOOD                 39.00N 95.03W
07/06/2004                   LEAVENWORTH        KS   EMERGENCY MNGR

            18 INCH TREE BLOWN DOWN.

0442 AM     FLASH FLOOD      1 S TONGANOXIE          39.10N 95.08W
07/06/2004                   LEAVENWORTH        KS   EMERGENCY MNGR

            WATER UP TO 8 INCHES DEEP COVERING HIGHWAY 24/40 JUST
            SOUTH OF TONGANOXIE. ROAD IS CLOSED AT THIS TIME.

0447 AM     TSTM WND GST     OVERLAND PARK           38.91N 94.68W
07/06/2004  60 MPH           JOHNSON            KS   NWS EMPLOYEE

0535 AM     FLASH FLOOD      DE SOTO                 38.97N 94.95W
07/06/2004                   JOHNSON            KS   FIRE DEPT/RESCUE

            WATER RESCUE

0610 AM     FLASH FLOOD      OAK GROVE               39.00N 94.13W
07/06/2004                   JACKSON            MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 70 BRIDGES IN OAK GROVE.

0610 AM     FLASH FLOOD      LAKE LOTAWANA           38.93N 94.26W
07/06/2004                   JACKSON            MO   LAW ENFORCEMENT

            HIGHWAY 7 UNDER 1 FOOT OF WATER IN LAKE LOTAWANA.

0610 AM     FLASH FLOOD      1 ESE RAYTOWN           38.99N 94.45W
07/06/2004                   JACKSON            MO   LAW ENFORCEMENT

            75TH ST EAST OF WESTRIDGE UNDER WATER.

0612 AM     FLASH FLOOD      KANSAS CITY KS          39.12N 94.73W
07/06/2004                   WYANDOTTE          KS   EMERGENCY MNGR

            STREET CLOSURES DUE TO FLOODING AT 9TH AND LAKE, 14TH AND
            OSAGE, COY AND KANSAS AVE, 12TH AND MIAMI.

0800 AM     FLASH FLOOD      2 W FRANKLIN            39.01N 92.79W
07/06/2004                   HOWARD             MO   PUBLIC

            ROUTE Z UNDER WATER

0805 AM     FLASH FLOOD      2 W FRANKLIN            39.01N 92.79W
07/06/2004                   HOWARD             MO   PUBLIC

            ROUTE Z UNDER WATER

&&

STOFLET
Local storm report, Jul 6, 11:43 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     TONGANOXIE              39.11N 95.08W
07/05/2004                   LEAVENWORTH        KS   EMERGENCY MNGR

            AWNING BLOWN OFF GAS STATION. 12 INCH DIAMETER LIMBS
            BLOWN OFF TREES.

0233 AM     TSTM WND DMG     EDWARDSVILLE            39.08N 94.82W
07/05/2004                   WYANDOTTE          KS   EMERGENCY MNGR

            TREE BLOWN DOWN IN STREET

0248 AM     TSTM WND DMG     PLATTE CITY             39.36N 94.78W
07/05/2004                   PLATTE             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0615 AM     TSTM WND DMG     BUTLER                  38.26N 94.34W
07/05/2004                   BATES              MO   LAW ENFORCEMENT

            MOBILE HOME BLOWN OVER AND SEVERAL BARNS DAMAGED AS WELL
            AS TREES AND POWER LINES DOWN.

0615 AM     TSTM WND DMG     DEEPWATER               38.26N 93.77W
07/05/2004                   HENRY              MO   EMERGENCY MNGR

            NUMEROUS TREES REPORTED BLOWN DOWN IN DEEPWATER.

0625 AM     TSTM WND DMG     BROWNINGTON             38.25N 93.72W
07/05/2004                   HENRY              MO   EMERGENCY MNGR

            *** 1 INJ *** MOBILE HOME PARK DAMAGED AND BARN ROOFS
            DAMAGED

0655 AM     TSTM WND DMG     2 SW SEDALIA            38.68N 93.26W
07/05/2004                   PETTIS             MO   EMERGENCY MNGR

            GARAGE REPORTED DESTROYED.

0705 AM     TSTM WND DMG     SEDALIA                 38.70N 93.23W
07/05/2004                   PETTIS             MO   EMERGENCY MNGR

            TREES BLOWN DOWN

0712 AM     TSTM WND DMG     SMITHTON                38.68N 93.09W
07/05/2004                   PETTIS             MO   EMERGENCY MNGR

            LARGE TREES AND POWER LINES DOWN BLOCKING SEVERAL CITY
            STREETS

0713 AM     TSTM WND DMG     OTTERVILLE              38.70N 93.00W
07/05/2004                   COOPER             MO   LAW ENFORCEMENT

            8 INCH TREE BLOWN DOWN

0720 AM     TSTM WND DMG     2 N PILOT GROVE         38.90N 92.91W
07/05/2004                   COOPER             MO   EMERGENCY MNGR

            8 INCH DIAMETER TREE DOWN ON TRAILER HOME

0743 AM     TSTM WND GST     FAYETTE                 39.15N 92.69W
07/05/2004  60 MPH           HOWARD             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN

&&
EVENT SUMMARY FROM 7/5/04 SEVERE WEATHER EVENT. ADDITIONAL REPORTS
HAVE BEEN INCLUDED...AND TIMES WERE ADJUSTED ON A FEW EVENTS.

HUDSON
Local storm report, Jul 6, 12:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     CLAYCOMO                39.20N 94.48W
07/05/2004  65 MPH           CLAY               MO   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 65 MPH...TREE LIMBS DOWNED NEAR
            CLAYCOMO. ALSO REPORTED PEA SIZE HAIL.

0424 AM     HAIL             KANSAS CITY KS          39.12N 94.73W
07/06/2004  1.00 INCH        WYANDOTTE          KS   TRAINED SPOTTER

            REPORTED VIA ESPOTTER I-635 AND SHAWNEE DRIVE.

&&

HUDSON
Local storm report, Jul 6, 1:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     MARSHALL                39.12N 93.20W
07/05/2004                   SALINE             MO   BROADCAST MEDIA

            TREE LIMBS BLOWN DOWN ACROSS MARSHALL...POWER OUTAGES
            WERE REPORTED. TIME OF EVENT ESTIMATED.

&&

HUDSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Howard

When
July 6, 2:30 PM CST to 4:30 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Moniteau Creek near Fayette crested at 16.75 feet, or 0.75 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414110.